Thunderstorm Wind, Pike
- When
- May 25, 10:15 PM EST
- Where
- Pike County, Hellier
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 37.300, -82.483
Trees were down, blocking Highway 195.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 25, 6:44 PM EST, 3 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 744 PM EDT TUE MAY 25 2004 .DISCUSSION... CURRENTLY AWAITING EXACT TRAJECTORY OF LARGE MCS THAT HAS DEVELOPED OFF TO THE WEST OVER THE PAST FEW HOURS. CELLS HAVE FIRED ALONG A BOUNDARY EXTENDED ALONG THE OHIO RIVER AND EASTWARD AND HAVE PULSED TO SEVERE LIMITS ALONG OUR EXTREME NORTHERN COUNTIES. VERY UNSTABLE AIRMASS IN PLACE ACROSS THE CWA...WILL BE GOOD FUEL FOR MCS. HAVE SEVERE WORDING FOR WINDS AND HAIL...WITH ISOLATED FLASH FLOODING ALSO A POSSIBILITY WITH WEAKER GUIDANCE VALUES STILL IN PLACE. FRONTAL BOUNDARY TO SAG SOUTH TOMORROW WITH UPPER LEVEL SUPPORT ON THE INCREASE AS WELL. SEVERE THREAT REMAINS A POSSIBILITY...HOWEVER EXPECT A LOT OF CLOUD COVER TO LIMIT INSTABILITY TOMORROW...SO HAVE NOT CONTINUED TO MENTION THREATS IN THE ZONE WORDING AND LET THE HWO HANDLE. ALSO THOUGHT ABOUT ISSUING A FLOOD WATCH FOR WEDNESDAY INTO THURSDAY...WITH MCS OVERNIGHT PRIMING US FOR EVEN WEAKER TOLERANCES...BUT WITH SUCH DIFFERENCES AMONGST THE MODELS HANDLING MCS ACTIVITY AND SURROUNDING OFFICE CONSENSUS...HAVE HELD OFF FOR NOW. ETA SEEMS TO PAINT THE WORST PICTURE...WITH FRONTAL BOUNDARY SAGGING SOUTH ACROSS US AND STALLING FOR 24 HOURS. DIVERGENCE ALOFT AND WAVES ALONG THE FRONT SPELL MULTIPLE ROUNDS OF MODERATE TO HEAVY PRECIPITATION. GFS ON THE OTHER HAND HOLDS FRONTAL INTERACTION BACK UNTIL WEDNESDAY NIGHT...BRINGING HEAVIER ORGANIZED PRECIP THROUGH LATE WEDNESDAY NIGHT INTO THURSDAY. HAVE SPLIT THE DIFFERENCE IN POPS...HOLDING CLOSER TO PERSISTENCE FORECAST. FRONT FINALLY PUSHES SOUTH OF THE REGION ON FRI...THEN RETURNS NORTH AS A WARM FRONT LATE SATURDAY INTO SUNDAY MORNING. SUNDAY-TUESDAY...WENT WITH THE GFS FOR THE EXTENDED. A HIGHLY AMPLIFIED PATTERN WILL BE IN PLACE...WITH THE LW TROF OVER THE CENTRAL PLAINS AND THE LW RIDGE OVER THE EASTERN US...ALLOWING WARMER TEMPS AND INCREASING LOW LEVEL MOISTURE FOR THE END OF THE EXTENDED. MODELS TRY TO BRING A COLD FRONT INTO THE AREA TUESDAY. PREVIOUS FORECAST WAS IN GOOD SHAPE...SO ONLY MADE A FEW TWEAKS. && .PREV DISCUSSIONS... 1159 AM EDT TUE MAY 25 2004 SFC FRONT HAS PUSHED NORTH OF THE OHIO RIVER THIS MORNING. BOTH ILN AND BNA SOUNDINGS CAME IN WITH JUST ABOUT NO CAPPING. BETTER INSTABILITY AND MIDLEVEL DRY AIR EVIDENT ON THE BNA SOUNDING...HOWEVER WITH SHOWER AND THUNDERSTORM ACTIVITY THAT PUSHED OUT OF OUR SOUTHEASTERN COUNTIES THIS MORNING...SOUNDINGS IN THE SOUTH MAY BE MORE REPRESENTATIVE OF ILN THAN BNA. NO CONVECTION IS OCCURRING RIGHT NOW...AS OH VALLEY MCS DISINTEGRATED TOO QUICKLY TO INITIATE ANY CONVECTION BEFORE ITS DEMISE. UPPER AIR ANALYSIS REVEALED A S/W FROM LAKE MICH THROUGH THE BOOTHEEL OF MO. IR SAT PICS SHOWED SECONDARY COMPLEX OF STORMS WEAKENING WITH TIME AS IT CROSSED THE MS RIVER...HOWEVER A SFC TROUGH IS BEING MORE REFLECTED ALONG THIS WEAKENING COMPLEX ACCORDING TO MSAS. THIS FEATURE IS SOMETHING TO WATCH AS IT WILL BE A SUFFICIENT INITIATOR IF IT KEEPS WORKING ITS WAY EAST. NEW MASS OF STORMS ALREADY STARTING TO FIRE NEAR THE BOOTHEEL OF MO. UNSTABLE AIR MASS OUT OF HEAD OF THE LIKELY TRAJECTORY OF THIS COMPLEX...WITH DEWPOINTS IN THE UPPER 60S AND LOWER 70S. A GOOD...MAINLY UNIDIRECTIONAL WIND PROFILE WILL MAKE DAMAGING WINDS THE HIGHER THREAT...HOWEVER WITH SOME SLIGHT BACKING AT THE SFC AND GOOD OVERALL SHEAR PRESENT...SOME SUPERCELLS AND ISOLATED EMBEDDED QUICK SPIN UP TORNADOES ARE A POSSIBILITY. FORECAST WELL HANDLED OVERALL AND WILL ONLY MAKE MINOR ADJUSTMENTS FOR THE THIS AFTERNOON AND TONIGHT. WILL MENTION SEVERE STORMS POSSIBLE IN ALL ZONES FOR THE REST OF THIS AFTERNOON AND INTO TONIGHT. && 610 AM EDT TUE MAY 25 2004 09Z SFC ANALYSIS SHOWS A WASHED OUT FRONT STRETCHED FROM LOW PRESSURE LOCATED OVER CENTRAL ILLINOIS DOWN TO NEAR CVG AND ACROSS TO SOUTHERN WEST VIRGINIA. NORTH OF THIS BOUNDARY DEWPOINTS ARE IN THE MID 50S WHILE TO THE SOUTH THEY ARE WELL INTO THE MID 60S. RADAR INDICATES JUST A FEW STRAY SHOWERS AND STORMS REMAIN THROUGH THE CENTRAL APPALACHIANS FROM THE EARLIER MCS THAT BROUGHT SEVERE WEATHER TO EAST KENTUCKY LATE LAST EVENING. ALSO ON RADAR THE REMAINS OF A WEAKENING MEGA-BOW ECHO IS RACING EAST JUST NORTH OF THE OHIO RIVER. THE LATEST IR SATELLITE LOOP ALSO CONFIRMS THIS WEAKENING WITH RAPIDLY WARMING CLOUD TOPS EVIDENT. THE MODELS ARE IN DECENT AGREEMENT ALOFT WITH THE FAST FLOW NORTH OF A SUBTROPICAL RIDGE AND BELOW A FAIRLY DEEP CLOSED LOW OVER THE HUDSON BAY. THE JET STREAM WILL BE FUNNELED THROUGH THE OHIO VALLEY DURING THE FIRST PART OF THE FORECAST PERIOD WITH LITTLE EDDIES OF SHORTWAVES RIPPLING THROUGH EVERY TWELVE HOURS OR SO. THIS UNSETTLED PATTERN WILL BE IN PLACE UNTIL FRIDAY WHEN A STRONGER TROUGH MOVING INTO THE PACIFIC NORTHWEST HELPS BUCKLE THE RIDGE NORTH INTO THE MID MISSISSIPPI VALLEY AND EVENTUALLY THE OHIO VALLEY FOR THE WEEKEND. WITH LITTLE DIFFERENCE IN THERE 500 MB PATTERNS...FOLLOWED THE BETTER RESOLUTION ETA FOR THE ATTEMPTED TIMING OF THESE SHORTWAVES. SENSIBLE WEATHER WILL FEATURE A STORMY 48 TO 60 HOUR PERIOD AS THE FRONT FLAPS NEARBY. SFC LOW PRESSURE WAVES WILL RIDE ALONG IT SHIFTING IT A HUNDRED MILES OR SO SOUTH TODAY THEN BACK NORTH FOR A TIME BEFORE SETTLING BACK ACROSS KENTUCKY FOR MIDWEEK. IN THE NEAR TERM...EXPECT THE REMAINS OF THE LARGE BOW MCS TO CONTINUE TO FALL APART AND COME THROUGH AS MAINLY CLOUDS THIS MORNING. MORE IMPORTANTLY THIS WILL LIKELY LEAVE BEHIND A WELL-DEFINED OUT FLOW BOUNDARY THAT SHOULD SERVE AS A FOCUSING MECHANISM FOR CONVECTIVE DEVELOPMENT DURING THE HEAT OF THE DAY. WITH THE JET STREAM CLOSE AND A NEARLY UNIDIRECTIONAL WIND PROFILE EXPECTED...DAMAGING WINDS WILL BE A CONCERN FROM THE STRONGEST STORMS...SIMILAR TO LAST EVENING. FLASH FLOODING CAN NOT BE RULED OUT AS WELL SINCE THE PWS WILL BE IN THE INCH AN A HALF RANGE AND TRAINING IS POSSIBLE. DEPENDING ON HOW THESE ORGANIZED STORMS DEVELOP THEY COULD LAST INTO THE OVERNIGHT. A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS WILL OCCUR WEDNESDAY AND WEDNESDAY NIGHT AS THE FRONT SETTLES THROUGH EAST KENTUCKY. RIDGING ALOFT AND A PUSH OF DRIER AIR INTO THE OHIO VALLEY WILL MAKE FOR A LESSER CHANCE OF CONVECTION FOR THE END OF THE WEEK AND INTO THE WEEKEND. MOS TEMPS THROUGH THE PERIOD WERE SIMILAR...BUT DID NOT ALLOW FOR LOWS TO DROP ENOUGH FOR THE COLD POOL RAINS BEHIND ANY ORGANIZED THUNDERSTORMS THAT DEVELOP OR MOVE THROUGH EAST KENTUCKY. FOR POPS ...AGREED WITH THE TREND IN THE GFS...JUST WENT A BIT HIGHER TODAY AND NOT QUITE SO HIGH FOR WEDNESDAY AND WEDNESDAY NIGHT. AS FOR IFPS/GRIDS...PERFORMED MY USUAL POPULATION FROM THE MESOETA FOR TEMPS...WINDS AND DEWPOINTS THROUGH 60 HOURS. HAD TO ADJUST THE MAXES SIGNIFICANTLY AS THE RAW MET NUMBERS WERE OVERPLAYING THE COOLING EFFECT OF ITS FORECASTED SHOWERS AND THUNDERSTORMS... ESPECIALLY WEDNESDAY. WENT MAINLY WITH A PERSISTENT FORECAST FOR HIGHS TODAY AND A BIT COOLER WEDNESDAY...WITH MORE PCPN EXPECTED. FOR LOWS...TOOK TEMPS DOWN TO ALLOW FOR SOME RAIN COOLED MINS TONIGHT AND ESPECIALLY WEDNESDAY NIGHT. THE REST OF THE FORECAST WAS IN EXCELLENT SHAPE AND JUST HAD TO NUDGE IT ONE WAY OR ANOTHER TO BETTER MATCH THE LATEST FORECAST THOUGHTS INCLUDING MODEL...HPC AND NDFD CONSENSUS. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && GEOGERIAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 801 PM EDT TUE MAY 25 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261100- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 801 PM EDT TUE MAY 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TONIGHT. A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL INVADE EASTERN KENTUCKY LATER THIS EVENING. SOME OF THE THUNDERSTORMS COULD CONTAIN DAMAGING WINDS AND LARGE HAIL. IN ADDITION...ISOLATED FLASH FLOODING WILL ALSO BE A THREAT FROM MULTIPLE STORMS MOVING REPEATEDLY OVER THE SAME LOCATIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ORGANIZED...STRONG TO SEVERE THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY INTO THURSDAY AS THE FRONT WAVES THROUGH THE AREA. FOR THE REST OF THE FORECAST...THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN STORM REPORTS TO THE NATIONAL WEATHER SERVICE. GREIF/GEOGERIAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
624 PM EDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL ELLIOTTVILLE 38.18N 83.28W
05/25/2004 0.75 INCH ROWAN KY FIRE DEPT/RESCUE
&&
HYSELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
634 PM EDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 3 W STARK 38.18N 83.19W
05/25/2004 0.75 INCH ELLIOTT KY TRAINED SPOTTER
SLIGHTLY LARGER THAN PENNY SIZE HAIL REPORTED.
&&
HYSELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
742 PM EDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 1 S MOREHEAD 38.18N 83.44W
05/25/2004 0.75 INCH ROWAN KY PUBLIC
PUBLIC REPORTED DIME SIZE HAIL.
&&
RAYThe Jackson,KY radar (KJKL), 80 km away, was scanning. The volume nearest the first event began at 03:15 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were down, blocking Highway 195.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404357.